Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 65, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 25, 2008, 4:07 PM CDT for Mitchell County, Osborne County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2008, 4:07 PM CDT (21:07 UTC)
- Expired
- May 25, 2008, 4:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Mitchell County, KS, Osborne County, KS
The radar
The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:00 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 25, 1:00 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
100 PM CDT SUN MAY 25 2008
.AVIATION...18Z KGRI TAF. QUIET VFR CONDITIONS TO START OUT WITH
AS SURFACE BOUNDARY PUSHES DRIER AIR INTO THE AREA. HAVE
PUSHED BACK START TIME OF PROB30 GROUP FOR THUNDERSTORMS BY
SEVERAL HOURS...AS IT APPEARS ANY STORMS SHOULD LARGELY REMAIN
WELL SOUTH OF KGRI THROUGH THE EVENING HOURS. BETTER CHANCES FOR
STORMS ARRIVE OVERNIGHT...BUT WILL DEFER TO LATER FORECASTS TO
BETTER PIN DOWN THE DETAILS. CONFIDENCE IS NOT OVERLY HIGH
CONSIDERING THAT KGRI IS EXPECTED TO BE RIGHT ON THE OUTER FRINGES
OF THE AREA MOST FAVORED TO SEE PRECIPITATION. ONCE ANY STORMS
MOVE OUT...VFR CONDITIONS SHOULD PREVAIL THROUGH MONDAY MORNING
WITH PREVAILING NORTHEAST BREEZES.
&&
.PREV DISCUSSION... /ISSUED 451 AM CDT SUN MAY 25 2008/
DISCUSSION...RETREATION OF DRY SURGE CERTAINLY FELT ACROSS
THE CWFA EARLY TODAY AS MUCH OF THE CWFA IS EXPERIENCING MIDDLE
60 DEWPOINTS FOR THE FIRST TIME THIS SPRING. WEAK SURFACE LOW
PRESSURE/TROUGH IS MOVING NORTHEAST THROUGH THE EASTERN SANDHILLS.
PATCHY LOW/MID CLOUDS COVER THE CWFA...ALTHOUGH WE HAVE YET TO
ANY PUSH TOWARD PRECIPITATION DEVELOPMENT.
MODELS SEEMS QUITE AGGRESSIVE IN PUSHING THE TRAILING TROUGH WITH
THE WEAK LOW THROUGH THE CWFA...AND SHOVING MOISTURE WITH IT. IT
JUST SEEMS TO QUICK WITH SO MUCH JUICE AROUND AND REALLY NOT A
WHOLE OF PUSH. ANYWAY...WITH THE BOUNDARY DRAPED ACROSS THE CWFA
LATE THIS AFTERNOON...WE AWAIT A FAVORABLE JET POSITION RELATIVE
TO H250 JET STREAK SET TO MOVE THROUGH AND PUSH INTO SOUTHERN
MINNESOTA. THAT WILL HELP FIRE/SUSTAIN THUNDERSTORMS LATE TODAY...
AS WILL STRONG MOISTURE CONVERGENCE...ALTHOUGH OVERAL QG FORCING
SEEMS IFFY. ACTIVITY WILL FIRE ALONG THE BOUNDARY IN THE HEAT OF
THE DAY...WITH SEVERE WEATHER CERTAINLY POSSIBLE THROUGH THE
EVENING HOURS.
MONDAY WILL BE COOLER FOR MOST OF THE CWFA...WITH LOTS OF CLOUDS.
IT LOOKS LIKE ONLY THE EXTREME SOUTHERN CWFA WILL MANAGE TO STAY
ON THE SOUTH SIDE OF THE FRONT...ALTHOUGH THAT IS DEPENDENT UPON
HOW THINGS GO SUNDAY NIGHT TOO. IF SUCH A LOCATION IS THE
CASE...THE MAIN SEVERE THREAT WOULD BE CONFINED TO THE SOUTHERN
CWFA...AND THEN THINGS GO HYDRO BALLISTIC AS LOW LEVEL JET KICKS IN
OVERNIGHT. WIDESPREAD RAIN ACROSS THE SOUTHERN CWFA LOOKS LIKE A
GOOD BET...AND HAVE RAISED PRECIPITATION CHANCES DOWN THERE.
COOLED THINGS OFF TUESDAY IS STIFF NORTHEAST FLOW...CLOUDS AND
COOL ADVECTION WILL KEEP TEMPERATURES IN THE 60S...IF EVEN THAT
SOME AREAS. REMOVED POPS ON WEDNESDAY WITH HIGH PRESSURE SETTLING
OVER THE CWFA.
HYDROLOGY...HYDROLOGY ISSUES WILL CONTINUE TO BE A MAIN FOCUS
DURING THE NEXT 24 TO 36 HOURS. CURRENTLY ABOUT A DOZEN RIVER
SITES REMAIN IN FLOOD...WITH SOLOMON RIVER NEAR PORTIS KANSAS
CONSIDERED A MAJOR FLOOD AT THE 2ND HIGHEST CREST ON RECORD AT
ABOUT 25 FEET...AND THE REPUBLICAN RIVER NEAR CAMBRIDGE OVER
10 FEET FOR THE FIRST TIME SINCE THE LATE 40S. AS MENTIONED
ALREADY THUNDERSTORMS TONIGHT COULD RESULT IN SOME FLOODING
ISSUES SO A FLASH FLOOD WATCH WAS ISSUED. THOUGH THE 06Z NAM
HAS COME IN MORE BULLISH ON A GREATER AREA OF HEAVY RAIN...
THE WATCH TONIGHT WAS CONFINED TO A SMALL NINE COUNTY AREA IN
THE SOUTHEAST CWFA. A FEW OF THOSE COUNTIES...THAYER/MITCHELL...
HAVEN/T HAD A LOT OF HEAVY RAIN. ON THE FLIP SIDE...A FEW
COUNTIES...LIKE SMITH/JEWELL...ARE EXPERIENCING PLENTY OF
FLOODING. AGREE WITH HPC IDEA OF THUNDERSTORMS PROBABLY FIRING
IN THE SOUTHEAST CWFA...DROPPING SOME HEAVY RAIN...AND THEN
MOVING EAST AND DUMPING THE HEAVIEST RAIN (3+ INCHES) EAST OF THE
CWFA. IRONICALLY...HISTORY TELLS US IF ONE PLACE IN THE HASTINGS
CWFA WILL FLOOD WITH THIS TYPE OF SCENARIO...IT IS EXACTLY IN THE
WATCH AREA.
AT FIRST GLANCE...MONDAY NIGHT IN THE SOUTHERN CWFA LOOKS VERY
ACTIVE. OF NOTE IS A MREF BULLSEYE OF PRECIPITABLE WATER WHICH IS
THREE STANDARD DEVIATIONS ABOVE NORMAL RIGHT ACROSS NORTH CENTRAL
KANSAS. THERE IS SOME QUESTION JUST HOW FAR NORTH HEAVIEST RAIN
WILL FALL...AS QPF BOMB COULD BE CLOSER TO INTERSTATE 70. THAT IS
WHERE THE UKMET SUGGESTS THINGS WILL END UP...AND THE UKMET HAS DONE
VERY WELL THE PAST 3 NIGHTS WITH THESE LARGE SCALE QPF BLOWUPS.
IT SEEMS LIKELY SOME SORT OF FLOOD HEADLINE WILL BE NEEDED AGAIN
MONDAY NIGHT.
FINALLY...IT APPEARS THE WATER-LOGGED WEST/NORTHERN CWFA ARE THE
LEAST LIKELY TO SEE ADDITIONAL HEAVY RAIN...ALTHOUGH I DON/T THINK
DRY WILL CUT IT THERE OVER THE NEXT DAY OR SO. HOWEVER...THAT SHOULD
ALLOW FOR FLOODING TO EASE SOME. MID TO LATE WEEK LOOKS GENERALLY DRY
AS WELL.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH MONDAY
MORNING FOR NEZ064-076-077-082>087.
KS...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH MONDAY
MORNING FOR KSZ005>007-017>019.
&&
AVIATION...PFANNKUCHHazardous weather outlook, May 25, 4:04 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 404 PM CDT SUN MAY 25 2008 KSZ005>007-017>019-NEZ049-063-064-075>077-083>087-262115- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-POLK-HAMILTON-YORK- ADAMS-CLAY-FILLMORE-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 404 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. FOR THE AREA SOUTH OF A LINE FROM YORK NEBRASKA TO LAKE HARLAN... SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH THE NIGHT. LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND AN ISOLATED TORNADO ARE POSSIBLE WITH ANY OF THESE STORMS. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA TONIGHT. RAINFALL AMOUNTS FROM 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS. ANY AREAS RECEIVING THE TORRENTIAL RAINFALL WILL LIKELY SEE A RAPID RISE IN WATER. RIVER FLOODING WILL CONTINUE OVER THE AREA THROUGH THE NIGHT. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST RECENT INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046>048-060>062-072>074-082-262115- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-DAWSON-BUFFALO-HALL- GOSPER-PHELPS-KEARNEY-FURNAS- 404 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. FOR THE AREA NORTH OF A LINE FROM YORK TO LAKE HARLAN... SCATTERED THUNDERSTORMS ARE POSSIBLE LATER TONIGHT ACROSS THE AREA. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE POSSIBLE WITH ANY OF THESE STORMS. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL WILL AGGRAVATE HIGH WATER CONDITIONS ALL READY BEING EXPERIENCED ACROSS THE AREA. RIVER FLOODING WILL CONTINUE OVER THE AREA THROUGH THE NIGHT. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST RECENT INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) EDDY
In the hours before
Special weather statement, May 25, 3:18 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 318 PM CDT SUN MAY 25 2008 KSZ018-252045- OSBORNE- 318 PM CDT SUN MAY 25 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF NATOMA...OR 49 MILES SOUTHEAST OF PHILLIPSBURG...AND MOVING NORTHEAST AT 26 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN OSBORNE COUNTY BY 330 PM CDT RURAL CENTRAL OSBORNE COUNTY BY 340 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. AWJ
Special weather statement, May 25, 3:39 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 339 PM CDT SUN MAY 25 2008 KSZ018-252115- OSBORNE- 339 PM CDT SUN MAY 25 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF LURAY...OR 46 MILES SOUTHWEST OF BELOIT...AND MOVING NORTHEAST AT 32 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN OSBORNE COUNTY BY 350 PM CDT RURAL CENTRAL OSBORNE COUNTY BY 400 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. AWJ
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:58 AM CDT | Flash Flood Watch | GID | Clay, Fillmore, Franklin, Furnas, Harlan, Nuckolls and 3 more | 23 hr |
| May 25, 5:10 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 50 min |
| May 25, 5:23 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 37 min |
| May 25, 5:47 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Nuckolls, Thayer | 43 min |
| May 25, 6:18 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 27 min |
| May 25, 3:59 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 46 min |
| May 25, 4:43 PM CDT | Tornado Warning | GID | Mitchell | 47 min |
| May 25, 4:46 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 29 min |
| May 25, 4:56 PM CDT | Flash Flood Warning | GID | Osborne | 5 hr |
| May 25, 5:23 PM CDT | Flash Flood Warning | GID | Mitchell | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.